The article you requested is
De Novo Emergence of Obsessive-Compulsive Symptoms With Atypical Antipsychotics in Asian Patients With Schizophrenia or Schizoaffective Disorder: A Retrospective, Cross-Sectional Study.
Objective: The objective of our study was to establish the incidence of de novo emergence of obsessive-compulsive symptoms (OCS) in patients taking atypical antipsychotics in an Asian population.
Method: Outpatients with schizophrenia or schizoaffective disorder (DSM-IV criteria) who were prescribed any of the 4 atypical antipsychotics approved by the U.S. Food and Drug Administration at the time of the study (clozapine, olanzapine, risperidone, and quetiapine) during a 2-month period (April through May) in 2003 at a tertiary psychiatric hospital were identified. Demographic information was gathered, and the Yale-Brown Obsessive Compulsive Symptom Checklist and the Yale-Brown Obsessive Compulsive Scale (YBOCS) were used for assessment by an independent rater who was blinded to the patients' treatment.
Results: Three hundred three patients met the entry criteria and consented to participate in the study. These subjects included 180 women and 123 men. The mean age was 41 years (range, 21-76 years), and the outpatients were predominantly of Chinese ethnicity (86%). Obsessive-compulsive symptoms emerged de novo in 9 of the 303 patients (3.0%); 2 of the 9 patients were taking clozapine, 4 were taking olanzapine, and 3 were taking risperidone.
Conclusions: This study highlights the need for clinical awareness of the possible occurrence or exacerbation of OCS with atypical antipsychotics. It also highlights the need for careful assessment and mental state examination of these patients and the need to educate the patient on the possibility of these side effects.